Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Shreveport, LA

July 24, 2016Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 24, 2016, 8:59 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 8:59 PM CDT (01:59 UTC)
Expired
Jul 24, 2016, 9:45 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 120 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS54 KSHV 250159
SVRSHV
ARC061-133-250245-
/O.NEW.KSHV.SV.W.0217.160725T0159Z-160725T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
859 PM CDT SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOWARD COUNTY IN SOUTHWESTERN ARKANSAS...
  NORTHWESTERN SEVIER COUNTY IN SOUTHWESTERN ARKANSAS...

* UNTIL 945 PM CDT

* AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRANNIS...OR
  12 MILES NORTH OF DE QUEEN...MOVING SOUTHWEST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DE QUEEN...GILLHAM AND WEST LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3432 9422 3405 9417 3399 9448 3419 9447
      3419 9425 3427 9424 3427 9426 3432 9426
TIME...MOT...LOC 0159Z 076DEG 18KT 3422 9429 

HAIL...1.00IN
WIND...60MPH
 
$$

19
1 follow-up statement
504 
WWUS54 KSHV 250235
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT SUN JUL 24 2016

ARC061-250244-
/O.CAN.KSHV.SV.W.0217.000000T0000Z-160725T0245Z/
HOWARD AR-
935 PM CDT SUN JUL 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWARD COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3399 9448 3419 9447 3419 9437 3416 9436
      3402 9432
TIME...MOT...LOC 0234Z 076DEG 18KT 3418 9450 

$$

ARC133-250245-
/O.CON.KSHV.SV.W.0217.000000T0000Z-160725T0245Z/
SEVIER AR-
935 PM CDT SUN JUL 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN SEVIER COUNTY...

AT 934 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF GRANNIS...OR 12 MILES NORTHWEST OF DE QUEEN...MOVING SOUTHWEST AT
20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DE QUEEN AND WEST LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3399 9448 3419 9447 3419 9437 3416 9436
      3402 9432
TIME...MOT...LOC 0234Z 076DEG 18KT 3418 9450 

HAIL...1.00IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:49 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 24, 8:49 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
849 PM CDT SUN JUL 24 2016

.DISCUSSION...
For the 25/00Z terminals forecasting mostly VFR away from the
showers and thunderstorms and for late tonight where rainfall
occurred at the sites. Winds will be light and variable to light
Southerly away from the outflow boundaries associated with
dissipating thunderstorms. Thunderstorms will be possible during
the overnight hours for areas along and near interstate 30 and
again during the day Monday as the next round arrives. /06/

&&

.PREV DISCUSSION... /issued 352 PM CDT SUN JUL 24 2016/

DISCUSSION...
Increased vertical ascent from a weak mid-level low over Southern
Arkansas/Northern Louisiana aided in the development of a broken
line of thunderstorms extending from the Louisiana Gulf Coast,
northward to near Homer, and northeastward into Southeast
Arkansas. Weak steering flow aloft has led to slow storm movement.
A few of the stronger storms have produced some locally high rain
rates, which is increasing the concern for localized flooding.
However, latest radar loops indicate an outflow boundary has
developed and is pushing out westward ahead of the storms, and the
cold pool development has increased forward motion over the last
hour. Based on current movement, these storms should approach the
Shreveport-Bossier City area between 22z-00z this afternoon. An
isolated severe wind gust or two cannot be ruled out especially as
storms collapse later this evening.

Very hot and muggy conditions continued today and a few locations
recorded heat index values above 110 degrees for at least an hour.
The mid-level low will continue to drift southwest over the region
for the next couple of days as it slowly rotates around a broad
upper ridge. Convective coverage and associated clouds are
expected to be much more widespread on Monday. As a result,
temperatures should only reach the lower 90s, which will keep heat
index values below advisory criteria. Therefore, the current Heat
Advisory will be allowed to expire at 00z this evening.

By Tuesday, another upper low, currently over Florida, will
move west along the Gulf Coast and eventually across the southern
half of the CWA. This low will keep scattered to widespread
showers and thunderstorms in the forecast for Tuesday and
Wednesday. After the second low exits the region, the upper ridge
will amplify over the Desert Southwest late this week causing the
flow aloft to transition to westerly or northwesterly. This will
bring another series of upper troughs through the Central U.S. and
Mississippi River Valley keeping showers and thunderstorms in the
forecast through next weekend.

Muggy conditions will continue, especially with the increased
moisture. However, the persistent rainfall chances, especially
through Friday, should keep daytime high temperatures down in the
low 90s. The high humidity will still likely result in heat index
values in the upper 90s or low 100s, but it will still be some
relief from the oppressive heat of the last few weeks.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  92  76  92 /  30  60  20  40
MLU  76  93  75  92 /  30  60  20  40
DEQ  76  93  75  95 /  30  50  30  30
TXK  77  92  75  94 /  30  60  20  30
ELD  76  93  75  93 /  30  60  20  30
TYR  77  93  75  93 /  20  60  20  40
GGG  77  93  75  92 /  30  60  20  40
LFK  76  92  75  91 /  20  60  30  60

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/05
Hazardous weather outlook, Jul 24, 11:44 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CDT SUN JUL 24 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1144 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HIGH TEMPERATURES IN THE MID TO UPPER 90S...COMBINED WITH HIGH
HUMIDITY...WILL YEILD HEAT INDEX VALUES ABOVE 105 DEGREES AREAWIDE
THIS AFTERNOON. THEREFORE...A HEAT ADVISORY IS IN EFFECT. FOR
THOSE OUTSIDE THIS AFTERNOON...DRINK PLENTY OF WATER
BEFORE...DURING AND AFTER EXPOSURE TO THE HEAT...WEAR
LIGHTWEIGHT...LOOSE FITTING CLOTHING AND TAKE FREQUENT BREAKS. BE
SURE TO CHECK ON THE ELDERLY AND PETS BEFORE THE HEAT OF THE DAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
IN THE STRONGER STORMS BEFORE THE STORMS DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FOR
MONDAY...AS HEAT INDEX READINGS REMAIN NEAR 105 DEGREES. GUSTY
WINDS AND BRIEF HEAVY RAINFALL WILL REMAIN POSSIBLE IN THE
STRONGER STORMS.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE AREAWIDE THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

09

In the hours before

Special weather statement, Jul 24, 6:15 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
615 PM CDT SUN JUL 24 2016

TXZ138-151-250015-
HARRISON TX-PANOLA TX-
615 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON AND CENTRAL
PANOLA COUNTIES UNTIL 715 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEBERRY...OR 10 MILES NORTHEAST OF CARTHAGE. THIS STORM WAS NEARLY
STATIONARY AND HAD A WEST DRIFT.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARTHAGE...BECKVILLE...ELYSIAN FIELDS...DEBERRY...FRONT...MIDYETT AND
DARCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 9416 3217 9410 3205 9449 3222 9450
      3244 9448
TIME...MOT...LOC 2313Z 073DEG 3KT 3225 9420

06
Special weather statement, Jul 24, 8:51 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CDT SUN JUL 24 2016

ARZ050-051-250230-
HOWARD AR-SEVIER AR-
851 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD AND
NORTHWESTERN SEVIER COUNTIES UNTIL 930 PM CDT...

AT 851 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRANNIS...OR 12 MILES WEST OF UMPIRE...MOVING WEST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILLHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3413 9411 3404 9447 3419 9446 3419 9425
      3427 9424 3427 9426 3432 9426 3433 9419
TIME...MOT...LOC 0151Z 070DEG 12KT 3423 9426

19
Special weather statement, Jul 24, 8:53 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CDT SUN JUL 24 2016

TXZ165-250245-
ANGELINA TX-
853 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANGELINA COUNTY UNTIL 945
PM CDT...

AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUDSON...OR OVER LUFKIN...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUFKIN...DIBOLL...HUDSON...HUNTINGTON...POLLOK...BURKE...CENTRAL...
HOMER...CLAWSON AND REDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3116 9485 3123 9486 3126 9490 3128 9488
      3130 9490 3132 9490 3134 9496 3138 9495
      3142 9500 3152 9487 3148 9482 3149 9481
      3146 9472 3146 9467 3144 9464 3144 9461
      3135 9449 3110 9474
TIME...MOT...LOC 0153Z 037DEG 8KT 3134 9477

06

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:51 PM CDTSpecial Weather StatementSHVSevier39 min
Jul 25, 4:55 PM CDTSpecial Weather StatementSHVLittle River65 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.